Background Paraplegia is a rare complication of spinal anesthesia.
Case presentation We report a case of a 68-year-old man who developed postoperative paraplegia and hypoesthesia after spinal anesthesia for an otherwise uncomplicated transurethral resection of the prostate. Acute transverse myelitis was diagnosed based on urgent MRI. A prior history of similar though less severe neurological symptoms after obinutuzumab treatment for follicular lymphoma suggested a potential causative role for obinutuzumab, a novel monoclonal antibody that has not been associated with such devastating neurological side effects yet. High-dose steroid treatment partially attenuated the symptoms, but debilitating hypoesthesia and motor deficit remained present 3 months postoperatively.
Conclusion The presented case warrants caution when performing neuraxial anesthesia in patients on monoclonal antibody therapies.
- drug-related side effects and adverse reactions
- neurotoxicity syndromes
- postoperative complications
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AH: This author contributed to the conception and authorship of the article. LVD: This author contributed to the conception and authorship of the article. IL: This author contributed to the clinical care and authorship of the article. LD: This author contributed to the clinical care and authorship of the article. PBCVdP: This author contributed to the conception and authorship of the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.